Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Chest pain. EKG normal. Taking vyvanse and focalin. Caffeine withdrawal. Advise?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1839 Questions
Question
I've been taking 60mg of Vyvanse in the morning and 10mg of Focalin XR in the afternoon (I work 12 hr days).

I started having chest pains from the medications and my EKG came back normal. I'm still seeing a Cardiologist this Monday to be extra sure.

However, today I decided to stop drinking a cup of coffee in the morning with my Vyvanse now I don't have any chest pains at all. However I am going through some caffeine withdraw that has me lightly depressed (no big deal), and foggy headed (its like my ADD medication wasn't even taken).

I'm worried that my ADD medications will never be the same now or that I've somehow reduced its potency in my system because of the added caffeine. Since I've been on this medication for the past two weeks I had felt like a new man and 100% of who I was made to be.

Tolerance/loss of effectiveness of my medication terrifies me because of what it has done for me and my effectiveness at work.

Two Questions:
1. What are you thoughts on this (am I only experiencing caffeine withdraw)?

2. How much of an issue (and how soon can it happen) is tolerance with extended release Vyvanse and Focalin?

Thanks so much!!
Posted Tue, 22 May 2012 in Eating Disorders
 
 
Answered by Dr. Ashish Mittal 5 hours later
Hello,
Thanks for your query.

1. What are you thoughts on this (am I only experiencing caffeine withdraw)?

Ans: Caffeine withdrawal occur in a person who use it excessively. One cup of coffee daily does not lead to dependence on it, but it lead to the habit of drinking coffee. Whenever we stopped some habit, we can experience low mood for few duration. Apart from that caffeine increase arousal and lack of this effect may lead to subjective feeling of low mood.

Apart from that headache may be due to Vyvanse and Focalin at the initiation of treatment, which resolved itself after continuation of treatment further.

2. How much of an issue (and how soon can it happen) is tolerance with extended release Vyvanse and Focalin?

Ans:Extended release Vyvanse and Focalin also lead to tolerance and dependence but chances are less than the immediate release preparations. To prevent development of tolerance, it is advisable to have drug holidays, mean you avoid using drug on holidays and when you do not need to control your symptom much.


I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Above answer was peer-reviewed by
 
Follow-up: Chest pain. EKG normal. Taking vyvanse and focalin. Caffeine withdrawal. Advise? 14 hours later
Thank you so much for your answers!! I'd like to share with you my experiences today as I'm even more confused than before...

I decided to take my Wellbutrin XL 300mg & Vyvanse 60mg in the morning as I always do but this time with a half cup of coffee (felt a little foggy headed from over sleeping today).

No chest pains again today (good stuff) but I'm noticing that I'm still having depression symptoms. Its very difficult to explain, but I do feel the "alert" side of my medication but the depression symptom of very bad foggy headedness is really getting to me.

I've struggled with depression for years and had come to a point in my life where I became a more healthy thinker and found that the Wellbutrin XL took care of the rest. I've been symptom free for 6 years now.

Naturally, now that I'm having these symptoms again I'm feeling pretty irritated with the situation because I just want my brain to "get with it" or "snap out of it".

What's strange is that this all happened immediately after I started changing my caffeine intake.

My irritated feeling now is that I'm stuck with either 1. being depressed and alert, or 2. being unable to focus but not depressed.

Again I also take Focalin XR in the afternoon and haven't had a "crash" from the Vyvanse since. Now I feel like half of me is focused and the other half is depressed/not able to focus.

Thoughts?

Thanks for taking the time to read!!
Sonny
Follow-up: Chest pain. EKG normal. Taking vyvanse and focalin. Caffeine withdrawal. Advise? 39 minutes later
One additional thought (sorry been thinking about this a bit), two weeks ago when I was on 40mg I felt a motivational push and a desire to get things done. When I was bumped up to 60mg I didn't really feel much of anything except the continued concentration.

Am I experiences the effects of too much Vyvanse perhaps?
 
 
Answered by Dr. Ashish Mittal 6 hours later
Hello again,

Considering above facts following information will help you:
-Medicines like Wellbutrin is a good anti depressant but it take 3-4 weeks of continuous use before showing its effects. So do not judge effect in 1 or 2 doses. It is better to continue Wellbutrin in your case.
-At the start of treatment or restart of medicine, usually show side effects, which resolve after continuous use, this may be cause of some of your symptom fluctuation.
-As multiple substance is involved like : Caffeine, Wellbutrin, Vyvanse and Focalin. Then it is difficult to label exact cause of symptom fluctuation. But low dose caffeine use do not lead to withdrawal.
-Do not change doses of medicine without your psychiatrist advice.
-If you was comfortable with 40 mg Vyvanse, then in my opinion it is better not to increase dose.
-Wait wait wait: for side effects or caffeine withdrawal to disappear and for effects of medicine to appear to full extent.

Wish you good health.
Regards,
Above answer was peer-reviewed by
 
Follow-up: Chest pain. EKG normal. Taking vyvanse and focalin. Caffeine withdrawal. Advise? 2 days later
Lately the depression has left but I'm getting a strong fatigue feeling around 4pm each day. I take my vyvanse at 8:30am and my focalin xr at 3pm.

What does the fatigue mean? Too much medication? Not enough?
 
 
Answered by Dr. Ashish Mittal 1 hour later
Hello again,

In that case other causes of fatigue need to rule:
-Stressful work
-Post exertion fatigue
-Vitamin deficiency

If you are not having fatigue on holidays then above causes are most probable reason for your fatigue.

Wish you good health.
Regards,

Above answer was peer-reviewed by
 
Follow-up: Chest pain. EKG normal. Taking vyvanse and focalin. Caffeine withdrawal. Advise? 2 days later
Thanks so much for your reply!! I will be adding in more healthy foods and vitamins into my diet. Few questions (thanks so much for your patience)

1. What vitamin supplements should I use with Vyvanse (B complex, regular multivitamin?)

2. What about just doing Vyvanse twice a day as opposed to Focalin XR in the afternoon?

I read somewhere that Focalin and Vyvanse can work against each other magnifying the tolerance factor. Vyvanse feels more natural and inspiring, Focalin kinda feel like I had two glasses of wine as if I'm worse than I was before being on it.

3. Would Vyvanse twice a day increase tolerance or neurotoxins?

4. How often should I do holidays?

Thank you so much!!

 
 
Answered by Dr. Ashish Mittal 2 hours later
Hello again,

Q: What vitamin supplements should I use with Vyvanse (B complex, regular multivitamin?)
Ans: regular vitamins

Q: What about just doing Vyvanse twice a day as opposed to Focalin XR in the afternoon?
Ans: No change in drug doses without information or prescription by your physician.

Q: Would Vyvanse twice a day increase tolerance or neurotoxins?
Ans: Increase dose increase chances of tolerance

Q: How often should I do holidays?
Ans: 1-2 times per week

Wish you good health.
Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor